Wyoming, 2018High Wind in Wyoming, February 8, 2018
February 8, 2018 · NWS RIW · 2 events in 2 counties and zones
An approaching cold front mixed down strong wind level winds and brought high winds to areas in the Lee of the Absarokas. The highest wind gust reported was 81 mph along the Chief Joseph Highway.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front mixed down strong wind level winds and brought high winds to areas in the Lee of the Absarokas. The highest wind gust reported was 81 mph along the Chief Joseph Highway. In the wind prone areas near Clark, a gust to 77 mph was recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 8, 2:55 AM MST, 45 minutes earlier.
Area forecast discussion, Feb 8, 2:55 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
255 AM MST Thu Feb 8 2018
.SHORT TERM...Today through Saturday night
Issued at 240 AM MST Thu Feb 8 2018
Today should be a fun day with high winds in the Cody Foothills and
increasing snow in the north and northwest areas. Models are showing
the front arriving around 00Z Friday but there will be precip ahead
of it, especially in the mountains. Much like the last system, I
think the models are a bit low on the QPF in the Big Horn Basin and
Johnson County so I did a bit of tweaking. Snow totals are still in
the warning range for mountain areas and advisory for the lower
elevations but it is close. Add in the strong winds and a warning
could still be warranted. For now I am leaving areas west of the
Absaroka Mountains as watches so day shift can make the call closer
to the event. The front will continue to push south Friday morning
and bring a line of snow from Casper to Riverton bringing 1 to 3
inches across the central area. Friday night into Saturday morning
the front will exit the area. 700mb temps behind the front are in
the -14 to -16 range and cover most of the FA, slightly warmer west
of the divide. With fresh snow, cloud cover, and light winds we will
likely struggle to get out of the teens everywhere east of the divide
on Saturday.
.LONG TERM...Sunday through Thursday
Issued at 240 AM MST Thu Feb 8 2018
A dry day is expected Sunday ahead of trough digging into the
Pacific Northwest. This trough is expected to split has it pushes
southeast across the Rockies Late Sunday night through Monday
night. The associated cold front is expected to push across the
region Monday with a decent chance of snow developing across the
northwest late Sunday night, then spreading to areas east of the
Divide Monday. The snowfall is expected to end quickly late
Monday into Monday evening. Right now snowfall amounts look to be
mainly on the light side. In wake of this trough, a dry day is
expected Tuesday. However this is expected to be short- lived as
yet another shortwave trough in the northwest pushes across the
Northern Rockies Wednesday with another chance of snowfall across
much of the area.
Temperatures are expected to seasonal to slightly above average
west/southwest with seasonal to slightly below average east of
the Divide. At times the far north in wake of cold fronts, as well
as trapped basins could be 10 to 15 degrees below average for
highs.
&&
.AVIATION...For the 12Z TAFS through 12Z Friday morning
Issued at 240 AM MST Thu Feb 8 2018
West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS
The main aviation hazard though the period will be LLWS vicinity and
north of a KEMM-KLND line with ridge top winds increasing to 40-50kt
Thursday morning. Otherwise, MVFR or low VFR ceilings will linger
vicinity KJAC and KPNA through Thursday morning with surrounding
higher mountains obscured. These ceilings should lift Thursday
afternoon, before lowering again 6z-12z Friday.
East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL
The main aviation hazard through early Thursday evening will be LLWS
with FL 10kft winds increasing to 50-60kts. The northern Wind River,
Absaroka and Bighorn Ranges will be frequently obscured in snow
showers through the period. A cold front will push south to a
vicinity KCOD-KBYG line 0z-03z Friday and to a vicinity KRIW-KCPR
line by 09z. Widespread MVFR ceilings, areas of IFR ceilings and
visibilities in -SN will follow the cold front through 12z Friday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 240 AM MST Thu Feb 8 2018
Strong west to southwest winds will blow across the lee of most
mountain ranges through today and also in the Cody Foothills and
wind corridor from Jeffrey City to Casper. Snow will fall in the
northern mountains and then develop across the lower elevations of
the north this afternoon and spread south through Friday.
Gusty to strong north wind, snow, and falling temperatures will
accompany the front. The southwest corner of the area will see the
least effect from this front.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST Friday for WYZ002.
Winter Storm Watch from this afternoon through Friday evening
for WYZ003-004-008>010.
Winter Storm Watch from this evening through Friday evening for
WYZ011.
Winter Weather Advisory until 5 PM MST Friday for WYZ001.
High Wind Warning until 5 PM MST this afternoon for WYZ003.
&&
SHORT TERM...Hulme
LONG TERM...Murrell
AVIATION...Meunier
FIRE WEATHER...Hulme
Hazardous weather outlook, Feb 8, 3:10 AM MST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
310 AM MST Thu Feb 8 2018
WYZ001>020-022>030-091200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
310 AM MST Thu Feb 8 2018
...High Wind Warning for the Cody Foothills Today...
...Winter Storm Warning for the Absaroka Mountains through
Friday...
...Winter Weather Advisory for Yellowstone Park through Friday...
...Winter Storm Watches for parts of North Central Wyoming
Tonight through Friday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Strong to high wind for the Cody Foothills. Windy conditions
across the Upper Wind River Basin, and the Wind Corridor from
Sweetwater County through Natrona County.
Snow will become widespread and increase across the northwest
mountains today and continue through Friday. Another strong cold
front will push into the northern Wyoming late tonight. Accumulating
snow, sharply colder temperatures and strong north wind will
accompany the front. Please see the winter weather statement for
more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday...The cold front will continue to sweep across much of the
area Friday into Friday night bringing snow into Central Wyoming.
Accumulating snow, sharply colder temperatures and strong north
wind will accompany the front.
Monday...Another storm system will give a chance of snowfall
across much of the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts as well as any
wind gusts of 45 mph or greater. Thank you.
Team Riverton
In the hours before
Special weather statement, Feb 8, 2:09 AM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
209 AM MST Thu Feb 8 2018
WYZ005>007-082100-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-
Including the cities of Thermopolis and Worland
209 AM MST Thu Feb 8 2018
After a fairly mild day today, a strong arctic cold front will
push south across the area tonight and Friday with gusty north
wind, snow and sharply falling temperatures. Snowfall amounts of 3
to 5 inches are possible with 6 to 8 inches in the Owl Creek and
Bridger Mountains. A period of gusty north wind Thursday night
with falling temperatures will create some wind chills of zero to
10 below zero. Many locations will see temperatures dropping below
zero Friday night. Stay tuned for the latest statements and
forecast for this abrupt change in the weather back to cold and
snow.
WYZ017-018-082100-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
209 AM MST Thu Feb 8 2018
After a mild day today, a strong cold front will push south
across the area late tonight and Friday with gusty north wind,
snow and sharply falling temperatures. Snowfall amounts of 2 to 3
inches are possible with locally higher amounts. A period of gusty
north wind late Thursday night and Friday morning with falling
temperatures will create some wind chills to near zero. Stay tuned
for the latest statements and forecast for this abrupt change in
the weather back to cold and snow.
WYZ020-022-082100-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
209 AM MST Thu Feb 8 2018
Strong southwest winds will blow today ahead of a strong cold
front which will blast south across the area late Thursday night
and Friday. Wind gusts of 40 to 50 mph will be common with
localized gusts around 60 mph near Casper Mountain, including
Outer Drive.
Snow will gradually develop behind this cold front on Friday and
continue into early Saturday. Snowfall amounts of 2 to 3 inches
are expected Friday and Friday night. A period of gusty north wind
of 20 to 30 mph later Thursday night and Friday morning will
create wind chills from around zero to 10 below zero. Stay tuned
for the latest statements and forecast for this abrupt change in
the weather back to cold and snow.
WYZ019-082100-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
209 AM MST Thu Feb 8 2018
Strong southwest winds will blow today ahead of a strong cold
front which will blast south across the area late tonight and
Friday. Wind gusts of 40 to 50 mph will be common with localized
gusts around 60 mph.
Snow will gradually develop behind this cold front on Friday and
continue into early Saturday. Snowfall amounts of 1 to 3 inches
are expected Friday and Friday night with locally higher amounts
in the mountains. A period of gusty north wind of 20 to 30 mph
later Thursday night and Friday morning will create wind chills
from around zero to 10 below zero. Stay tuned for the latest
statements and forecast for this abrupt change in the weather back
to cold and snow.
WYZ014-015-082100-
Wind River Mountains West-Wind River Mountains East-
209 AM MST Thu Feb 8 2018
Strong southwest winds will blow along and east of the divide
through tonight ahead of an cold front. Wind gusts of 40 to 50
mph will be common with gusts to 60 mph over open areas and
exposed ridges.
Snow will also become more widespread and spread south down the
range Thursday into Thursday night ahead of an arctic cold front.
Snowfall amounts between Thursday and early Saturday will likely
range from 5 to 10 inches across the north end of the range to 3
to 6 inches on the south end. Stay tuned for the latest
statements and forecast for this abrupt change in the weather back
to cold and snow.
WYZ012-082100-
Teton and Gros Ventre Mountains-
209 AM MST Thu Feb 8 2018
Snow will fall across the area at times through Friday. Total
snowfall of 5 to 10 inches is expected with locally higher
amounts. Gusty west wind today and tonight will create periods of
blowing and drifting snow, especially over the exposed locations
and ridges. Travellers can expect snow covered roads and reduced
visibility over Teton Pass.
Special weather statement, Feb 8, 3:33 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
333 AM MST Thu Feb 8 2018
WYZ016-082100-
Upper Wind River Basin-
Including the city of Dubois
333 AM MST Thu Feb 8 2018
Strong west to northwest wind of 25 to 35 mph with gusts of 45 to
50 mph will occur across across the Upper Wind River Basin today
including areas from Crowheart to Dubois. Slightly higher winds
are expected northwest of Dubois where localized wind gusts of 60
mph could occur. Drivers of light or high profile vehicles are
urged to use caution if traveling through these area today.
WYZ028>030-082100-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
333 AM MST Thu Feb 8 2018
Strong westerly winds of 30 to 35 mph with gusts of 45 to 55 mph
are expected across Sweetwater County today. Drivers of light or
high profile vehicles are urged to use caution if traveling,
especially on north to south orientated roads.
21
High Wind, Cody Foothills
- When
- February 8, 3:40 AM MST to 2:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred in the wind prone areas around Clark. Some of the stronger wind gusts included 77 mph 5 miles west-northwest of Clark and 60 mph 8 miles south of Clark.
High Wind, Absaroka Mountains
- When
- February 8, 6:50 AM MST to 1:10 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Strong winds occurred along the Chief Joseph highway. Winds were sustained over 50 mph for several hours with a maximum wind gust of 81 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, February 8 to 9, 2018$10 million · 3 events
- Lake-Effect Snow in New York, February 8 to 9, 2018$60,000 · 3 events
- Winter Weather in South Dakota, February 8 to 9, 201822 events
- Winter Storm and Winter Weather in Wisconsin, February 8 to 9, 201817 events
- Winter Storm in Iowa, February 8 to 9, 201813 events
- Winter Storm in Illinois, February 8 to 9, 201813 events
- Winter Weather in Iowa, February 8 to 9, 201811 events
- Winter Storm in Montana, February 8 to 9, 201810 events
- Winter Storm in South Dakota, February 8 to 9, 20187 events
- Winter Weather in Minnesota, February 8 to 9, 20186 events
- Heavy Snow in South Dakota, February 8, 20185 events
- Winter Storm in South Dakota, February 8 to 9, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738623, 738624.